Illinois, 2007

Damaging Winds in Illinois, August 16, 2007

August 16, 2007 · NWS ILX · 6 events in 5 counties and zones

Thunderstorms fired along a cold front during the late morning and early afternoon hours of the 16th. These storms produced several reports of high winds and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms fired along a cold front during the late morning and early afternoon hours of the 16th. These storms produced several reports of high winds and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 5:59 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 5:59 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
659 AM CDT THU AUG 16 2007

.DISCUSSION...
ISSUED 340 AM CDT THU AUG 16 2007
LEANED ON SREF AND NAM-WRF MODELS NEXT FEW DAYS AS GFS APPEARS TOO
FAR NORTH WITH QPF TONIGHT. FORECAST CONCERN IS CONVECTION CHANCES
TODAY AND TONIGHT AS A FRONT SLIPS SOUTH ACROSS CENTRAL AND SOUTHERN
IL. ALSO ADDRESSING HOW HOT AND HUMID IT GETS OVER SOUTHERN AREAS.
DRY WX RETURNS FRI WITH HIGH PRESSURE BUILDING INTO THE MIDWEST.
THEN CONVECTION CHANCES RETURN THIS WEEKEND WITH FRONT LIFTING BACK
NORTH AS A WARM FRONT...THOUGH BEST CHANCES APPEAR TO BE OVER WI/MI
AND NORTHERN IL AGAIN.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
08Z/3 AM SURFACE MAP SHOWS A WEAK FRONTAL BOUNDARY OVER NORTHERN
IN/IL/MO JUST SOUTH OF PEORIA AND MACOMB. ALOFT A 594 DM 500 MB
SUBTROPICAL HIGH REMAINED NEARLY ANCHORED ACROSS THE SOUTHERN STATES
WHILE BROAD UPPER LEVEL TROF OVER THE NORTHERN US AND INTO CANADA.
RADAR MOSAIC QUIET OVER IL AND NEARBY STATES EARLY THIS MORNING WITH
MCS OVER OHIO AND IN THE CENTRAL PLAINS OVER NW KS...CENTRAL
NEBRASKA AND SE SD.

MODELS SLIP FRONT SLOWLY SOUTH FROM CENTRAL IL INTO SOUTHERN IL THIS
AFTERNOON AS SHORT WAVES MOVE EAST FROM THE CENTRAL PLAINS INTO
CENTRAL IL. THIS COMBINED WITH DAYTIME HEATING OF VERY WARM AND
MOIST UNSTABLE AIR MASS SHOULD GENERATE SCATTERED CONVECTION SOUTH
OF I-74. AREAS NORTH OF I-74 APPEAR TO STAY DRY WITH FRONT PASSING
THRU THIS AREA EARLY THIS MORNING AND DEEPER MOISTURE SHIFTS SOUTH
OF THIS AREA. SPC SHIFTED SLIGHT RISK SE OF IL. ADDED AREAS OF FOG
ACROSS THE IL RIVER VALLEY INTO MID MORNING. LACON...GALESBURG AND
PONTIAC VSBY FROM 1 TO 2 MILES. FOG WOULD BECOME MORE WIDESPREAD AND
DENSE IF NOT FOR PASSING PATCHES OF MID LEVEL CLOUDS. HIGHS TO RANGE
FROM 85F FAR NORTH AT GALESBURG AND LACON TO UPPER 90S TO NEAR 100F
SE IL WHERE AFTERNOON HEAT INDEXES FROM 100 TO 105F...JUST SHY OF
HEAT ADVISORY CRITERIA. HAVE 20/30% CHANCE OF CONVECTION OVER
SOUTHERN AREAS TONIGHT ESPECIALLY THIS EVENING AS UNSTABLE AIR
LINGERS AND STILL SOME SHORT WAVES NEARBY. LOWS IN THE LOWER 60S
FROM I-74 NORTH AND MID TO UPPER 60S SOUTH.

HIGH PRESSURE OVER CENTRAL CANADIAN PLAINS DRIFTS SE INTO THE
WESTERN GREAT LAKES AND IL FRI ENSURING DRY WX WITH AMPLE SUNSHINE
AND LESS HUMID AIR. DEWPOINTS UPPER 50S FROM I-74 NORTH AND MID 60S
SE IL. GUIDANCE TEMPS A BIT WARMER AGAIN FOR FRI HIGHS. HAVE MID 80S
FROM I-74 NORTH AND LOWER 90S SW AREAS. MODELS CONTINUE TO TREND
SLOWER WITH FRONT LIFTING BACK NORTH AS A WARM FRONT FRI NIGHT AND
SAT. WENT DRY FRI EVENING WITH JUST SLIGHT CHANCE NW OF I-55 AFTER
MIDNIGHT FRI NIGHT. SURFACE FRONT LIFT NORTH INTO CENTRAL IL SAT BUT
BUT MORE WIDESPREAD AND HEAVIER QPF ALONG AND NORTH OF 850 MB FRONT
OVER NORTHERN IL AND WI. FRONT NORTH OF CENTRAL IL SAT NIGHT AND
SUNDAY. SHORT WAVES EJECTING NE FROM THE SOUTHERN PLAINS INTO IL
SUNDAY TO INCREASE CONVECTION CHANCES WHICH CONTINUE THROUGH AT
LEAST MON. ALSO MAY HAVE SOME TROPICAL MOISTURE FROM TROPICAL STORM
ERIN MOVING UP FROM TX TO ENHANCE RAINFALL WHICH WE BADLY NEED.
HIGHS CLOSE TO NORMAL IN THE MID TO UPPER 80S WITH MORE HUMID AIR
RETURNING THIS WEEKEND TOO.

LONG TERM...MONDAY THROUGH WEDNESDAY...
CONVECTION CHANCES MON DIMINISH TO SLIGHT CHANCE ON TUE AS BEST
CONVECTION CHANCES SHIFT SE OF CENTRAL/SE IL TUE. SUBTROPICAL UPPER
LEVEL RIDGE NEARBY ACROSS THE SE US WHILE UPPER LEVEL TROF OVER THE
NORTHERN ROCKIES/PLAINS AND GREAT LAKES REGION. HIGHS IN THE UPPER
80S AND LOWER 90S WHICH IS ABOUT 5 DEGREES WARMER THAN NORMAL.

HUETTL

&&

.AVIATION...
ISSUED 659 AM CDT THU AUG 16 2007

A NEARLY STATIONARY FRONTAL BOUNDARY IS LYING WEST/EAST ACROSS
CENTRAL ILLINOIS...CURRENTLY IN THE VICINITY OF KSPI/KDEC
TERMINALS. THIS FRONT WILL SLOWLY SAG SOUTH TODAY...REACHING
SOUTHERN ILLINOIS BY TONIGHT.

LIGHT/VARIABLE WINDS...ESPECIALLY NEAR THE FRONT...WILL TREND
NORTH TO NORTHEAST THIS AFTERNOON INTO TONIGHT BEHIND THE FRONT.
WIND SPEEDS WILL REMAIN AT OR BELOW 10 KTS.

CEILINGS/VISIBILITIES WILL GENERALLY BE VFR THROUGH THE PERIOD.
SCATTERED SHOWER/STORM DEVELOPMENT IS POSSIBLE TODAY INTO THIS
EVENING...ESPECIALLY IN THE VICINITY OF THE FRONT. PRECIPITATION
COVERAGE...AS IN RECENT DAYS...SHOULD BE QUITE LOW. SO...PLAN ON
CARRYING NO MORE THAN VCTS/VCSH AT THIS TIME AND WILL AMEND IF
NEEDED.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 16, 4:58 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
558 AM CDT THU AUG 16 2007

ILZ027>031-036>038-040>048-053>057-171100-
CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-SCHUYLER-
STARK-TAZEWELL-VERMILION-WOODFORD-
558 AM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT WILL LIE WEST TO EAST ACROSS SOUTHERN
ILLINOIS TODAY. AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE
REGION TO THE NORTH OF THE FRONT...BUT ORGANIZED SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK ON FRIDAY...A FRONT WILL RETURN TO THE REGION
SATURDAY AND LINGER INTO TUESDAY. UPPER LEVEL DISTURBANCES WILL
INTERACT WITH THE FRONT FROM TIME TO TIME...BRINGING A PERIODIC
RISK OF THUNDERSTORMS WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ049>052-061>063-066>068-071>073-171100-
CHRISTIAN-CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY-
558 AM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL CLIMB INTO THE MIDDLE TO UPPER 90S THIS AFTERNOON.
THESE TEMPERATURES WILL COMBINE WITH A HUMID AIRMASS TO PRODUCE
AFTERNOON HEAT INDICES AROUND 100 DEGREES.

A NEARLY STATIONARY FRONT WILL LIE WEST TO EAST ACROSS THE REGION
TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF THE
FRONT...BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BREAK ON FRIDAY...A FRONT WILL RETURN TO THE REGION
SATURDAY AND LINGER INTO TUESDAY. UPPER LEVEL DISTURBANCES WILL
INTERACT WITH THE FRONT FROM TIME TO TIME...BRINGING A PERIODIC
RISK OF THUNDERSTORMS WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

The radar

The St Louis radar (KLSX), 100 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 16, 9:14 AM CST
Where
Scott County, 4 mi SW of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.589, -90.523

A cornfield was flattened and several tree limbs were blown down.|

Thunderstorm Wind, Morgan

When
August 16, 9:56 AM CST
Where
Morgan County, Rohrer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.650, -89.950

Several 2 inch diameter tree limbs were blown down.|

Thunderstorm Wind, Shelby

When
August 16, 11:20 AM CST
Where
Shelby County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.420, -88.800

Several power lines were blown down.|

Thunderstorm Wind, Shelby

When
August 16, 11:35 AM CST
Where
Shelby County, Windsor
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.430, -88.600

Several large tree limbs were blown down and corn was blown over.|

Thunderstorm Wind, Coles

When
August 16, 12:05 PM CST
Where
Coles County, Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.480, -88.370

Numerous trees, large tree limbs, and power lines were blown down across Mattoon.|

Thunderstorm Wind, Lawrence

When
August 16, 1:07 PM CST
Where
Lawrence County, Lawrenceville Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -87.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55468, 55469, 55475, 55476, 55477, 55478.